All Physics Faculty Publications

Title

The Existence of Time

Document Type

Article

Journal/Book Title/Conference

International Journal of Geometric Methods in Modern Physics

Volume

8

Issue

2

Publication Date

2011

First Page

273

Last Page

301

DOI

10.1142/S0219887811005130

Arxiv Identifier

arXiv:0811.0112v3

Abstract

Of those gauge theories of gravity known to be equivalent to general relativity, only the biconformal gauging introduces new structures — the quotient of the conformal group of any pseudo-Euclidean space by its Weyl subgroup always has natural symplectic and metric structures. Using this metric and symplectic form, we show that there exist canonically conjugate, orthogonal, metric submanifolds if and only if the original gauged space is Euclidean or signature 0. In the Euclidean cases, the resultant configuration space must be Lorentzian. Therefore, in this context, time may be viewed as a derived property of general relativity.

Comments

Author post print is deposited in arXiv and is available through link above.

http://arxiv.org/abs/0811.0112